MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The sureform 45 blue reload will not be returned for evaluation as it has been discarded by the customer.Therefore, failure analysis of the product related to the complaint cannot be performed and the root cause of the customer reported failure mode has not been determined.A follow up mdr will be submitted if additional information is received.Event verification: a review of the device logs for the sureform 45 curved-tip stapler (part# 480545-04 | lot/serial# (b)(4)) associated with this event has been performed.Per this review of the logs, the sureform 45 curved-tip was last used on (b)(6) 2022 via system serial# (b)(4) for a pneumonectomy lobectomy surgical procedure, there were 5 uses remaining after this last usage.This last usage of the device per the log review matches the reported event date, indicating that the instrument was not used after the date of the reported event.Stapler log review: a review of the stapler logs for the sureform 45 curved-tip stapler (pn 480545-04, lot t91211122-0206) associated with this event has been performed by an intuitive surgical, inc.(isi) failure analysis engineer (fae).Logs show that the stapler was installed 7x and fired 7 reloads (2 gray -> 1 white -> 2 blue -> 1 green -> 1 blue, in that order).All firings were completed per the logs.Firing #2 had one pause for compression, and all others had no pauses.There were no incomplete clamps by this instrument.Video review: isi received a video clip related to the alleged complaint.A review of the video clip was conducted by clinical development engineer (cde).The following additional information was provided: the cde confirmed the presence of an unformed staple on the tissue beneath the stapler after the surgeon brushed tissue along the anvil.It is possible that the unformed staple was left in the jaws of the stapler from a previous fire, but this cannot be confirmed from the video alone.Unformed staples rarely fall out of reloads.The user manual (pn 555070-03) instructs the user to make sure the jaws are clear of debris, including loose staples, before installing a new reload and firing.This complaint is being reported due to the following conclusion: during a da vinci-assisted pneumonectomy lobectomy surgical procedure, it was alleged that a staple fell inside the patient.The staple was retrieved during the same procedure with no patient injury.
 
Event or Problem Description
It was reported that during a da vinci-assisted pneumonectomy lobectomy surgical procedure, after cutting between the leaves, a u-shape staple from the sureform 45 reload fell near the cutting line before b-shape formation.The customer immediately retrieved the staple from the patient.The customer was using multiple blue reloads and couldn't identify when it fell.The customer used a backup reload to continue.The procedure was completing as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the surgeon and obtained the following additional information: the staple fell on the patient's lung.The surgeon grasped the staple and removed it from the patient.All staples were retrieved and confirmed.No post-operative tests like x-ray or ultrasound were performed to check for remaining fragments.The instrument was visually inspected prior to use and no damage was found.The staple was found after the completion of a fire.It was unknown if the instrument collided with any other instruments or other hard material during the surgical procedure.The instrument was removed during the procedure multiple times prior to the breakage.No bleeding occurred.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.The reload has been discarded and will not be returned.No photographic images were available for review.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14198013
Report Number2955842-2022-11253
Device Sequence Number14561787
Product Code GDW
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)L90211025
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberL90211025
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/27/2022
Initial Report FDA Received Date04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown